Virginia, 2016Damaging Winds in Virginia, June 23, 2016
June 23, 2016 · NWS RLX · 4 events in 2 counties and zones
Thunderstorms developed during the afternoon hours of the 23rd over the Ohio Valley. m.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed during the afternoon hours of the 23rd over the Ohio Valley. These thunderstorms moved south and east through eastern Kentucky and southern West Virginia, eventually making their way into southwest VA by 7:00 p.m. Thunderstorms produced wind damage throughout Buchanan and Dickenson counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 23, 6:49 PM EST, 11 minutes earlier.
Area forecast discussion, Jun 23, 6:49 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
749 PM EDT THU JUN 23 2016
.SYNOPSIS...
Severe and flooding showers and storms sink south this
evening. Friday a transition day. High pressure for the weekend.
Another cold front early next week.
&&
.NEAR TERM /THROUGH FRIDAY/...
Significant weather ahead for this afternoon. On going
thunderstorms this morning has caused numerous flooding issues
throughout the region and that threat will persist into this
evening in moisture rich air mass. Shortwave trough is pushing
southward...currently over Northern Ohio and will kick off severe
thunderstorms...supercells...with damaging winds...large
hail...and even a few tornadoes is likely this afternoon into this
evening. Breaks in the clouds has allowed for heating across the
southern half of the forecast area and CAPE values in the order of
2000 J/KG. 0-6km wind shear near 50kts and 0-1km Storm Relative
Helicity over 200 m^2/s^2 suggest that supercells are likely with
tornadoes possible. SPC Sig Tor parameter of 2 across our Southern
Forecast counties suggest that a strong longer lived tornado (EF2
and up) could be a possibility...and areas where remaining outflow
boundaries are from morning convection will be a prime location
for a spin up. However...it should be noted that the main threat
today will be large hail and damaging winds...as well as severe
flooding.
Storms will start to wind down later tonight but showers may
linger until after midnight. Widespread fog will develop as skies
clear...winds go light and dense fog is likely in some areas due
to all the rainfall that today.
Conditions will be much improved tomorrow end our string of severe
weather.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
Any remaining showers/thunderstorms should dissipate Friday
evening as a high pressure system builds into the area. This high
will remain for Saturday into Sunday. Some moisture in advance of
the next cold front could arrive late Sunday...so can not rule out
a few showers or thunderstorms late in the day.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Used an ECMWF and GFS blend for Sunday night into Monday. Then
added ECMWF ensemble mean and GEFS mean for Tuesday...relying even
more on the means for Wednesday and Thursday. This would have
moisture in advance of the next front for Sunday night...with a
weak front pushing through on Monday. A stronger front would then
move through on Tuesday...but with less moisture available. High
pressure will then build in behind the front on Wednesday. Another
system arrives late Thursday.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Confidence still low. Since the low levels are saturated after the
numerous rounds of convection past 18 hours. Low stratus and fog
could quickly form overnight in the wake of the showers and
storms.
Storms should sink south of Hts to Crw line after 02z. A few
showers may linger overnight. Have stratus lifting and breaking
up into stratocumulus 12z to 16z Friday.
A few showers may form Friday afternoon...but not included in
any taf location.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY...
FORECAST CONFIDENCE: LOW.
ALTERNATE SCENARIOS: Timing of changing conditions associated
with thunderstorms will vary. Fog and stratus formation overnight
tonight may vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE FRI 06/24/16
UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11
EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07
CRW CONSISTENCY L M H H H M L L L L L L
HTS CONSISTENCY M M H H H M L L L L L L
BKW CONSISTENCY L M M M M M M M M L L L
EKN CONSISTENCY H H H M M L L L L L L L
PKB CONSISTENCY H H H H H M L L L L L L
CKB CONSISTENCY H H H M M M L L L L L L
AFTER 00Z SATURDAY...
IFR possible in stratus and fog 06z to 12z Saturday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch until midnight EDT tonight for WVZ005>011-
013>020-024>040-046-047.
OH...Flash Flood Watch until midnight EDT tonight for OHZ066-067-
075-076-083>087.
KY...Flash Flood Watch until midnight EDT tonight for KYZ101>103-
105.
VA...Flash Flood Watch until midnight EDT tonight for VAZ003-004.
&&
SYNOPSIS...RPY/MPK
NEAR TERM...MPK
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...KTBHazardous weather outlook, Jun 23, 2:04 PM EST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
304 PM EDT THU JUN 23 2016
KYZ101>103-105-OHZ075-083>087-VAZ003-004-WVZ005>009-013>018-024>029-
033>037-241915-
GREENUP-CARTER-BOYD-LAWRENCE KY-ATHENS-JACKSON OH-VINTON-MEIGS-
GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-
WOOD-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
304 PM EDT THU JUN 23 2016
...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...TORNADO WATCH 289 IN EFFECT UNTIL 10 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...PORTIONS
OF SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ066-067-076-WVZ010-011-019-020-030>032-038>040-046-047-241915-
PERRY-MORGAN-WASHINGTON-PLEASANTS-TYLER-RITCHIE-DODDRIDGE-LEWIS-
HARRISON-TAYLOR-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
304 PM EDT THU JUN 23 2016
...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
OHIO...AND PORTIONS OF CENTRAL WEST VIRGINIA AND NORTHERN WEST
VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
KISTNER
In the hours before
Local storm report, Jun 23, 5:26 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
626 PM EDT THU JUN 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM FLASH FLOOD 3 SW AMMA 38.54N 81.30W
06/23/2016 ROANE WV DEPT OF HIGHWAYS
LANDSLIDE ON I-79 AT MILE MARKER 23. TRACTOR TRAILER
REPORTEDLY DAMAGED
&&
EVENT NUMBER RLX1601101
MECSpecial weather statement, Jun 23, 5:46 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
646 PM EDT THU JUN 23 2016
WVZ024-025-033-034-232315-
LOGAN-MCDOWELL-MINGO-WYOMING-
646 PM EDT THU JUN 23 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MINGO...
NORTHWESTERN MCDOWELL AND SOUTHWESTERN WYOMING COUNTIES...
AT 645 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER HINCH...OR 15
MILES SOUTH OF LOGAN...MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THIS STORM. THIS MAY BE
STRONG ENOUGH TO DOWN SMALL LIMBS AND WEAKLY ROOTED TREES.
LOCATIONS IMPACTED INCLUDE...
PINEVILLE...MAN...GILBERT CREEK...R.D. BAILEY LAKE...HANOVER...
HINCH...MALLORY...GILBERT...DAVY...IAEGER...CLEAR FORK...BRUNO...
WOLF PEN...AVONDALE...HAMPDEN...BAILEYSVILLE AND COAL MOUNTAIN.
LAT...LON 3751 8193 3752 8193 3751 8194 3753 8194
3753 8197 3755 8197 3754 8198 3760 8206
3775 8187 3756 8146 3736 8172
TIME...MOT...LOC 2245Z 304DEG 28KT 3763 8200
30Special weather statement, Jun 23, 6:19 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
719 PM EDT THU JUN 23 2016
OHZ086-087-WVZ006-007-232345-
LAWRENCE-GALLIA-MASON-CABELL-
719 PM EDT THU JUN 23 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAWRENCE AND
CENTRAL CABELL COUNTIES...
AT 719 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES EAST OF
LAKE VESUVIUS...MOVING SOUTHEAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
HUNTINGTON...PROCTORVILLE...BARBOURSVILLE...MILTON...ONA...AID...
CROWN CITY...ATHALIA...GREEN BOTTOM...PEA RIDGE AND SCOTTOWN.
THIS INCLUDES INTERSTATE 64 IN WEST VIRGINIA BETWEEN MILE MARKERS 14
AND 26.
LAT...LON 3858 8260 3872 8245 3851 8205 3851 8206
3833 8226
TIME...MOT...LOC 2319Z 309DEG 30KT 3861 8245
CHARNICKLocal storm report, Jun 23, 6:47 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
747 PM EDT THU JUN 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM FLASH FLOOD RUSH 38.33N 82.78W
06/23/2016 BOYD KY EMERGENCY MNGR
2100 BLOCK OF ROUTE 854 UNDER 1.5 FEET OF WATER AND
STILL RISING
&&
EVENT NUMBER RLX1601102
MECLocal storm report, Jun 23, 6:50 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
750 PM EDT THU JUN 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM FLASH FLOOD 4 SSE RUSH 38.28N 82.76W
06/23/2016 BOYD KY EMERGENCY MNGR
SR 854 AT LONG BRANCH RD. UNDER WATER 8-12 INCHES OF
WATER AND IMPASSABLE. RESIDENTS TRAPPED IN NEIGHBORHOOD.
&&
EVENT NUMBER RLX1601103
MECLocal storm report, Jun 23, 6:53 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
753 PM EDT THU JUN 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM FLASH FLOOD 2 NNE RUSH 38.36N 82.77W
06/23/2016 BOYD KY EMERGENCY MNGR
TRACE ROAD AND BIG RUN ROAD INTERSECTION UNDER WATER
AND IMPASSABLE.
&&
EVENT NUMBER RLX1601104
MECThunderstorm Wind, Dickenson
- When
- June 23, 7:00 PM EST
- Where
- Dickenson County, 0.88 mi SE of Russell Mart
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- 911 Call Center
- Coordinates
- 37.210, -82.290
There were numerous reports of downed trees in the Haysi vicinity.
Thunderstorm Wind, Buchanan
- When
- June 23, 7:01 PM EST
- Where
- Buchanan County, 0.69 mi S of Harmon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 37.290, -82.200
There were four trees reported down along route 609 in Harman.
Thunderstorm Wind, Dickenson
- When
- June 23, 7:17 PM EST
- Where
- Dickenson County, 0.88 mi NE of Stratton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 37.090, -82.360
A roof was blown off the Binns-Counts community center.
Thunderstorm Wind, Buchanan
- When
- June 23, 7:20 PM EST
- Where
- Buchanan County, 0.69 mi N of Mt Heron
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.190, -82.000
Trees were reported down in southern Buchanan County.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in West Virginia, June 23, 201616 deaths · $41 million · 2 events
- Tornado and Flash Flooding in West Virginia, June 23 to 24, 20167 deaths · 2 injured · $121 million · EF1 · 69 events
- Wildfire in California, June 23 to 30, 20162 deaths · 1 event
- Damaging Winds in Indiana, June 23, 20161 death · $20,000 · 52 kt wind · 5 events
- Flash Flooding in Virginia, June 23, 20163 injured · $9.1 million · 6 events
- Hail and Damaging Winds in Virginia, June 23, 2016$148,000 · 2.75 in hail · 37 events
- Flood and Damaging Winds in Tennessee, June 23 to 24, 2016$271,000 · 50 kt wind · 9 events
- Flash Flooding and Damaging Winds in Kentucky, June 23, 2016$123,000 · 50 kt wind · 9 events
- Flash Flood and Hail in Ohio, June 23, 2016$97,000 · 1 in hail · 9 events
- Damaging Winds in Kentucky, June 23, 201650 kt wind · 39 events
- Damaging Winds in Kentucky, June 23, 2016$37,000 · 61 kt wind · 2 events
- Hail and Damaging Winds in West Virginia, June 23, 2016$19,000 · 1 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635475, 635476, 635477, 635478.